I had a big presentation at the end of one of my Philosophy courses in college. It was a dense, grueling, 300-level class taught by possibly the world’s awesomest Phil professor in the history of ever. I never left her office hours without a smile, even if she called me in to talk about how I was fucking something up. Excellent human being and a complete genius. That being said, the combination of my prof’s towering intellect and a classroom full of really impressive students (really – not a dummy in whole lot) made me pretty nervous about presenting my work.
I know most people really hate public speaking. I sort of don’t. I’ve been performing in front of people for most of my life. I gave my first piano recital when I was 4. I was in theater all 4 years of high school. I’ve played in (and often fronted) bands since I was a teenager (still do). I tend not to get stage fright.
Well, ok. I tend not be afraid of facing a crowd; however, while my mind is more or less fine with public speaking and performance, my traitorous body is not. I shake really bad. It’s normally not a big deal because few people notice my trembling over my oratorial genius (kidding. Kinda). What makes it a big deal is my meds.
All meds, even over-the-counter ones, have side effects. I’m really sensitive to medication so there’s a pretty solid chance that, if there’s a side effect to be had, I will have at least a little of it. My dad had the same problem. I’m a small woman and my dad was a relatively tall dude of average (or slightly more wiry than average) build, so I’m fairly sure this isn’t a body mass thing.
Tremors are among the worst side effects I’ve had to deal with on a daily basis. Lithium gave me crazy tremors. Abilify (see LBD: atypical antipsychotic) gave me such bad tremors in my hands and knees that walking was probably a little harder than it should have been. Drinking from a cup was also really hard. On top of those things, though, I find tremors embarrassing because I worry that people will see my tremors and draw one of the following conclusions:
1. I’m high and/or craving a fix (not the case ~95% of the time).
2. I have an illness that’s making me shake and there’s probably something really wrong with me – what if I’m contagious?? Heavens! (It’s not the illness making me shake, it’s the treatment.)
3. Something bad is about to happen to me like a stroke or a seizure (unlikely for at least 3 reasons).
When I gave my presentation, I was still taking a combination of meds that made my tremors a lot more noticeable than they are now. Couple that with the fact that public speaking makes me tremble uncontrollably and you get a Laura so wobbly that I had to lean against the blackboard because my knees were knocking and I couldn’t stand up straight. I had a stupid stack of research material in my hands that I couldn’t read because it was vibrating. I actually stopped mid-presentation, because I didn’t really know what else to do, and apologized to the class for my distracting quivering. I thought it might be better if I addressed it because it was so conspicuous. I said, “It’s just a thing that happens, there’s nothing I can do about it,” and continued reading (FYI: I got an A on the final project because I’m good at philosophy).
I had spoken to my psychiatrist a few days earlier about how my shaky hands were gonna make me uncomfortable and bashful for my presentation and she offered to prescribe me a heart medication (which I can’t recall the name of right this second) because it would keep my heart from pounding and my hands from shaking. I declined the prescription because I’m gonna be shaking my whole goddamned life, so I should probably learn how to do things without a crutch. It was not a comfortable lesson, but I’m prouder of myself, despite my Richter taunting composure, than I think I would be if I’d taken the heart pills. I try not to miss opportunities to build character because I’m gonna die one day, so I’d like to take some blinding confidence and intestinal fortitude with me when I go. I want to have earned those things. This is important.
So I deal with tremors a lot, but I’m pretty used to them at this point, and it’s not a big deal. I’m still a better guitarist than you are (probably) and I can walk in a pretty straight line, so, y’know, whatever.
I still take Zyprexa (see LBD: atypical antipsychotic) and it makes me really fucking sleepy. When I quit smoking almost 2 years ago, my doctor prescribed me the antidepressant Welbutrin (buporopion) as a smoking cessation aid. It worked like a charm. I was never a heavy smoker – 1/2 a pack a day at my peak, but usually less), but I went from smoker to complete non-smoker in the space of like 4 days. The active ingredient in Welbutrin is the same as what’s the drug Zyban which is prescribed exclusively as a quit smoking drug. It reduces your nicotine cravings and it makes smoking taste and feel really unpleasant – imagine trying to inhale a large marshmallow that you just picked out of the trash. That’s what it feels like. It’s been ~2 years since I needed the Welbutrin to quit smoking, but I’m still using it because Welbutrin gives some people (like myself) a bit of an energy boost. It’s not quite speedy, but it won’t sedate you and it makes you feel a little more awake. This side effect has been helpful because every other drug I take is sedating and I wanted some of my energy back.
But, between the heart pills and the Welbutrin, I’m medicating my own medication. Which is bullshit. This circumstance is more common than it should be. It’s one thing when lithium shuts down your thyroid and you need to take a hormone replacement drug, but it’s another when you’re pushing and pulling from every useful direction just to land in a place of relative comfort. It becomes exhausting.
I don’t take lithium anymore and I’m on a reduced dose of Zyprexa. Honestly, I feel pretty Ok. I could use a little more energy, but who couldn’t? But, because my comfort seems always to come with an expiration date, this shit just happened:
As I mentioned in previous posts, I found out like 2 weeks ago that I have irritable bowel syndrome. I was prescribed Bentyl (dicyclomine) and I’m still not sure how well it’s working. I did, find out, however, that Bentyl gives me unbearable dry mouth. Over the years, many of my meds have given me dry mouth, but the Bentyl-induced dry mouth is by far the most intense. I’ve tried every product Biotene makes. Everyone I’ve talked to about this swears by Biotene, from my peers to my grandparents. It does nothing for me. I don’t know why. I found some dry mouth lozenges that work pretty well (not a Biotene product) so I thought I was in pretty good shape. The main ingredient in the lozenges is xylitol – an artificial sweetener that stimulates saliva production. Xylitol (if I’m not mistaken) is also the ingredient that makes all those Biotene toothpastes, mouthwashes, sprays, gels, etc. do their job. Cool. Fine.
Except not fine because, it turns out, xylitol exacerbates IBS symptoms. So, to review: I have IBS, I take Bentyl to alleviate my IBS, Bentyl gives me dry mouth, I use xylitol lozenges to relieve the dry mouth, the lozenges upset my intestines, so I take more Bentyl. Awesome.
So now, I have to pick a favorite orifice because, apparently, my mouth and my butt can’t be happy at the same time. I’ve gotten a few really good suggestions that I haven’t been able to try yet, but if you have a dry mouth problem (which, by the way, will decay your teeth prematurely) and you have a remedy that doesn’t rely on xylitol, TELL ME PLEASE. I feel like I’ve been eating spoonfuls of sand.
But I’m really frustrated because the idea that the side effects of my medications need to be treated with other medications is pretty demoralizing. This is one of those everyday problems we bipolar folk have to deal with constantly and without respite – finding a balance between efficacy and tolerance in our meds, but mostly dealing with the fallout when we don’t because many of us never do. I know that a lot of side effects ebb significantly after your body adjusts to the drug, but that doesn’t always happen. Zyprexa is the most effective antipsychotic I’ve used to treat my depression. So, Ok, I will take this pill that works. Crap, now I feel sedated…languid…listless…droopy…somnolent…fatigued…falling off the couch…don’t care…hello floor…just let me lie here a sec…
At some point, you have to accept the reality of the trickiness in medicating a chronic illness like bipolar. I know there are plenty of people out there taking more meds than I do for more life threatening conditions than I have. That sucks. Again, I’m trying not to miss an opportunity to build character. I think that from now on, whenever I’m pissed off about my dry mouth, I’m gonna try to remember that I have access to so much clean running water that I can actually kill myself with it (water intoxication is a real thing, look it up, it’s weird. Also drowning), while so many human beings would trade a lung for a glass of Illinois tap water.
This isn’t sanctimony. I’m just trying to grapple with something that’s bugging the hell out of me. If it’s gonna suck no matter what, than why not broaden my perspective by accepting the fact that some things just do suck and it could be a hell of a lot worse? Good. I think I’ve solved this one. Well, not really, but this is what it looks like when Laura’s trying her best. My best is frequently meager, but I find a great deal of value in seeking solidarity with the other people who share this planet with me.
So, Ok, fine. I should be grateful for the luxury of fatigue and dry mouth because if I was unable to get proper psychiatric treatment (like most of the world can’t), I’d’ve bought the farm years ago. I’m really trying. I think. I think I’m really trying.
But seriously, if you have a non-xylitol dry mouth remedy, help a lady out because GUH.